Student, 16, dies after taking contraceptives for the first time

A 16-year-old girl died from a blood clot on her brain just weeks after she started taking the contraceptive pill to ease period pain.

‘Beautiful and intelligent’ Layla Khan from Immingham, Lincolnshire, died last Wednesday after a scan revealed a blood clot on her brain.

Just weeks earlier the schoolgirl started suffering from agonising menstrual cycles and was advised to take a contraceptive pill by pals to ease her symptoms.

She began to take them on November 25 but by December 5 she started having headaches – and by the end of the week she began vomiting.

When her worried family contacted the 111 NHS helpline they were told there were ‘no red flags’ and they should just take her for a check up the following morning.

But last Monday evening, she began screaming in pain and collapsed in the bathroom at home. Her family then drove her to Hull Royal Infirmary where a blood clot on the brain was identified by a CT scan.

She underwent an emergency operation but died two days later, leaving her family heartbroken.

Layla Khan died from a blood clot less than three weeks after going on the contraceptive pill

Layla Khan died from a blood clot less than three weeks after going on the contraceptive pill

Layla, pictured left, was the eldest of five children in her family and had just started college

Layla, pictured left, was the eldest of five children in her family and had just started college

The teenager had three young brothers and a sister, was only a few months into a college course and was already being viewed as a potential Oxford student by her lecturers.

She was making new friends three months after starting at college and was in a new relationship when tragedy struck.

Her family have been left devastated by her sudden and unexpected death.

Layla’s family have now spoken out to raise awareness about this rare complication of taking the contraceptive pill, which they believe is likely to be the cause of the fatal clot.

Her cousin Alicia Binns, 17, said Layla suffered from painful menstrual cycles and decided to try going on the pill after friends mentioned it helped them.

After taking the pill on November 25, it seemed to help with ‘an issue she has had to put up with for such a long time’.

But just ten days later she began experiencing the migraines and started vomiting.

Layla’s aunt, Jenna Braithwaite, told Yorkshire Live: ‘On the Sunday night, she was being sick, a lot. She was basically vomiting every 30 minutes so they got a GP appointment on the Monday morning, they took her to the GP.

‘Even though she was being sick the whole time she was at the GP’s, they gave her anti-sickness tablets and told her that they thought it was a stomach bug.

‘They said there was no red flags to go to the hospital, and to go to the hospital on Wednesday if it continued.’

By Monday December 11, she was screaming in pain. When the teenager collapsed in the bathroom her mother and Mrs Braithwaite carried her to the car to drive her to hospital.

She was taken from the family home in Immingham, North Lincolnshire, to the nearest hospital about 10 miles away at Grimsby.

A scan revealed a blood clot and Layla was transferred to Hull Royal Infirmary where she underwent an emergency operation. She was then pronounced dead on Wednesday 13 December.

Mrs Braithwaite said words can’t describe how devastated the family are, commenting: ‘The fact that they said there were no red flags and then the day later she’s brain dead, it’s incomprehensible.

Mrs Braithwaite said words can’t describe how devastated the family are, commenting: ‘The fact that they said there were no red flags and then the day later she’s brain dead, it’s incomprehensible.

‘My sister, she’s got newborn babies to look after and there are other children and she’s got all of that going on at the same time. It’s just such a shock, she’s only just started college and got a job, it’s just a shock, the family’s absolutely devastated.’

Miss Binns commented: ‘Her family had to say their final goodbyes, knowing there was nothing more the doctors could do for her. They made a selfless choice to donate Layla’s organs and save five other people’s lives before Christmas, which is the greatest gift they could give to anybody at this time.’

She said doctors don’t know of any other cause for the blood clot and told the family there was no infection.

Miss Binns said the family have gone public as ‘the risks are not spoken about enough.’

Paying tribute online to her cousin, she said Layla was ‘beautiful and intelligent, loved and cherished by so many people, and had her whole life ahead of her.’

Adding that she had ‘beauty that would light a room and intelligence that even had her college interviewer give her hope at getting into Oxford University.’

The NHS website states: ‘The risk of getting a blood clot is very small, but your doctor will check if you have certain risk factors before prescribing the pill.’

 

Dangers of taking contraceptive pills

The contraceptive pill, often just called ‘the pill’, contains artificial versions of female hormones oestrogen and progesterone, which are produced naturally in the ovaries.

Contraception tries to stop a sperm reaching an egg usually by keeping them apart or stopping the release of an egg.

There are some risks associated with using the combined contraceptive pill, but these are small. 

Some of the dangers include:

– Increased blood pressure

– Temporary side effects such as headaches, nausea, breast tenderness and mood swings

– Blood clots: The oestrogen in the pill may cause your blood to clot more readily, which could cause deep vein thrombosis, pulmonary embolus, a stroke or a heart attack

– Cancer: The pill can slightly increase the risk of developing breast and cervical cancer. However, 10 years after you stop taking the pill this risk goes back to normal. It also decreases risk of developing womb, ovarian or bowel cancer

Source: NHS contraception guide 

NHS

Please Share

One thought on “Student, 16, dies after taking contraceptives for the first time”

Leave a Reply

Your email address will not be published. Required fields are marked *